Dosing Errors Occur With IV Acetaminophen in Children
(HealthDay News) – Use of a new intravenous formulation of acetaminophen is associated with dosing errors in neonates, infants, and small children, and evaluation and management of these dosing errors are similar to oral overdose, according to a report published online Jan. 23 in Pediatrics.
Richard C. Dart, MD, PhD, from Denver Health, and Barry H. Rumack, MD, from the University of Colorado School of Medicine in Denver, developed recommendations for management of acute over-dosage caused by iatrogenic dosing errors with an intravenous formulation of acetaminophen in young children.
The investigators report that most events involve a 10-fold dosing error, caused by calculation of the dose in milligrams and administration of the 10mg/mL solution in milliliters without adjusting the volume. For the intravenous formulation, assessment of the overdose is similar to oral overdose. Serum acetaminophen concentration should be drawn four hours after the start of the infusion, or as soon after that as possible. Treatment with acetylcysteine should be started if the serum acetaminophen concentration falls above the treatment line on the Rumack-Matthew nomogram. Dosing errors should be reported to the regional poison center, so that experience with this product can be collated.
"Hospitalists and intensivists can anticipate cases of iatrogenic dosing errors of intravenous acetaminophen in young children. Proactive consultation with your hospital's department of pharmacy and nursing staff when this product is added to the formulary would raise awareness of this potential error and could prevent dosing errors. For example, clinicians should write the dose in both milligrams and in milliliters to prevent confusion of the amount with the volume," the authors write.
The study authors were consultants retained by Cadence Pharmaceuticals, manufacturer of intravenous acetaminophen, to develop these recommendations.